Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 19, NWS Springfield, MO

April 15, 1998Maries County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 15, 1998, 3:26 PM CDT for Maries County, Missouri. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 3:26 PM CDT (20:26 UTC)
Expired
Apr 15, 1998, 3:45 PM CDT
In force
19 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Maries County, MO

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:41 PM CDTHail 1Belle, MOHail accumulated to a depth of two to three inches along Highway M from just east of Summerfield to Belle.
Apr 15, 3:43 PM CDTThunderstorm WindVichy, MOThunderstorms estimated at 50 mph blew down a shed near the community of Paydown and blew down power lines along Highway 42 between Belle and Vichy.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WFUS1 KSGF 152027 RRA
TORSGF
MOC125-152045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MARIES COUNTY IN CENTRAL MISSOURI

* UNTIL 345 PM CDT

* AT 325 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR THE
  TOWN OF SUMMERFIELD.  THIS STORM WAS MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BELLE BY 335 PM


THIS IS A DANGEROUS SITUATION.  MOVE QUICKLY TO A DESIGNATED
SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR BUILDING.

RUNNELS/LINDENBERG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:10 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 15, 2:10 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT WED APR 15 1998

ANOTHER BUSY NIGHT AHEAD.

SFC COLD FRONT MOVING SLOWLY EAST...WITH SATELLITE/RADAR/OBSERVATIONS
SHOWING FRONT FROM NR WARSAW TO EAST OF NEVADA TO EAST OF JOPLIN.
ONE LONE CELL ALONG INTERSECTION OF FRONT AND EARLIER OUTFLOW
BOUNDARY IN SOUTHERN MORGAN COUNTY.

SO FAR NOT MUCH ELSE GOING ON. SFC WINDS BECOME SW BEHIND RETREATING
OUTFLOW BOUNDARY WHICH WAS LOCATED FROM WARSAW TO NORTH OF WEST
PLAINS.
ATMOSPHERE IS STILL PRIMED FOR SVR DEVELOPMENT...JUST WAITING.
CONCERN IS ALSO FOCUSED LATER TONIGHT AS 50H SHORT WAVE IN NORTHERN
ARIZONA MOVES NORTHEAST IN 120+ KT JET STREAM INTO MO BY THURSDAY
MORNING.  ALL 3 MODELS SHOW SFC LOW DEVELOPING ALONG OK/TX BORDER AND
MOVING NORTHEAST ALONG FRONT TO SCNTRL MO BY MORNING. EXPECT A LARGE
AREA OF SHOWERS AND TSTMS TO DEVELOP OVER MUCH OF THE AREA DUE TO
LARGE SCALE LIFT WITH SHORT WAVE AND JET.  SEVERE THREAT OVERNIGHT
SHOULD CONTINUE ESPECIALLY EAST OF FRONT OVR SCNTRL MO.  BUT FOCUS
LATER TONIGHT MAY FOCUS TO HEAVY RAIN AND FLOODING.  FORTUNATELY MOST
AREAS HAVE BEEN DRY AS OF LATE...EXCEPT FOR NARROW AREA FROM NEVADA
TO HERMITAGE AND WARSAW.

FRONT CONTINUES TO BE SLOWER THAN PREV THINKING.  THUS WILL GO WITH
NGM AND ITS SLOWER FRONTAL MOVEMENT.  ETA WOULD SUGGEST HEAVY RAIN
THREAT OVERNIGHT TO BE OVR SE MO WHILE NGM WOULD HAVE IT MORE OVER
SW/SCNTRL MO.

MUCH COLDER AIR TO INVADE THE AREA THURSDAY/FRIDAY.  WILL FOLLOW FWC
MOS. WILL GENERALLY FOLLOW FWC POPS...EXCEPT FOR JLN/SE KS WHERE
BELIEVE POPS ARE TOO HIGH.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY):

JLN/SE KS...50 PERCENT CHANC)TE OF SHOWERS AND THUNDERSTORMS.  LOW
AROUND 50.  NORTHWEST WIND 10 TO 20 MPH.

SGF...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE
THIS EVENING.  LOW 50 TO 55.  SOUTHWEST WIND 10 TO 20 MPH BECOMING
NORTHWEST.

UNO...PERIODS OF S)THOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE.
LOW IN THE MID 50S.  SOUTHWEST WIND 10 TO 20 MPH.

AIZ/VIH...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE
THIS EVENING.  LOW 50 TO 55.  SOUTHWEST WIND 10 TO 20 MPH BECOMING
NORTHW)TEST.

CCF
SGF TC 052/054 038/054 035 06+53
JLN CC 049/054 038/056 035 0653-

RIDDLE

In the hours before

Special weather statement, Apr 15, 12:50 PM CDT, 2 hours 36 minutes before
MOZ055>058-067>071-077>083-088>098-101>106-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT WED APR 15 1998

TORNADO WATCH NUMBER 214 IS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING
COUNTIES...

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             WEBSTER
WRIGHT

LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL MISSOURI AT MIDDAY WITH A
COLD FRONT SOUTHWEST TO NEAR NEVADA AND PITTSBURG KANSAS.  THE
ATMOSPHERE AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE.  RAPID
THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG AND EAST OF THE FRONT THIS
AFTERNOON AND EVENING.

WINDS IN THE ATMOSPHERE ARE SUCH THAT TORNADOES MAY DEVELOP WITH ANY
SEVERE STORM.  LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING
WINDS TO 80 MPH ARE ALSO LIKELY WITH ANY STORM.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED FOR LATER
STATEMENTS AND WARNINGS.

RIDDLE
Special weather statement, Apr 15, 1:00 PM CDT, 2 hours 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED APR 15 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...A ROUND OF SEVERE WEATHER LIKELY FOR MUCH OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI THIS AFTERNOON AND TONIGHT...

AT MIDDAY...LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL MISSOURI WITH
A COLD FRONT TRAILING SOUTH TO JUST WEST OF WARSAW TO NEVADA TO
PITTSBURG KANSAS AND THEN TO TULSA.  THE ATMOSPHERE AHEAD OF THE
FRONT IS VERY MOIST AND UNSTABLE AND PRIME FOR SEVERE THUNDERSTORM
DEVELOPMENT.  ALSO...SOUTH WINDS AT THE SURFACE COMBINED WITH WEST
WINDS ALOFT IS CREATING SIGNIFICANT VERTICAL WIND SHEAR SUPPORTIVE OF
TORNADO DEVELOPMENT.

SATELLITE SHOWS NUMEROUS BOUNDARIES ACROSS THE AREA WHICH SHOULD ACT
TO FOCUS THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON.  ONE SUCH
BOUNDARY EXISTS FROM NEAR ALTON MISSOURI TO WEST PLAINS THEN TO JUST
SOUTHWEST OF SPRINGFIELD TO NEVADA.  THE OTHER BOUNDARY IS FROM
NEVADA TO JUST WEST OF JOPLIN.

THUNDERSTORMS WILL DEVELOP FIRST ALONG THE INTERSECTION OF THESE TWO
BOUNDARIES NEAR NEVADA AND THEN RAPIDLY DEVELOP OVER THE REMAINDER OF
THE AREA DURING THE AFTERNOON.  THESE STORMS WILL CONTINUE INTO THE
EVENING.

ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS ANOTHER
AREA OF LOW PRESSURE MOVES NORTHEAST INTO SOUTH CENTRAL MISSOURI BY
THURSDAY MORNING.

IN ADDITION...WIDESPREAD RAINFALL OF ONE INCH OR MORE IS LIKELY OVER
MUCH OF THE AREA LATE TODAY THROUGH THURSDAY NIGHT. THIS RAIN MAY
CAUSE FLOODING PROBLEMS IN SOME LOCATIONS...ESPECIALLY IN AREAS THAT
RECEIVED HEAVY RAIN LAST NIGHT FROM NEAR NEVADA TO HERMITAGE.

SPOTTER ACTIVIATION IS LIKELY OVER MUCH OF SOUTHERN MISSOURI.
SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER
FOR WATCHES AND WARNINGS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:25 AM CDTTornado WarningSGFJasper65 min
Apr 15, 12:38 AM CDTTornado WarningSGFNewton62 min
Apr 15, 12:58 AM CDTTornado WarningSGFBarton, Vernon52 min
Apr 15, 1:10 AM CDTTornado WarningSGFCedar, Dade65 min
Apr 15, 1:15 AM CDTTornado WarningSGFLawrence65 min
Apr 15, 1:39 AM CDTTornado WarningSGFChristian, Greene66 min
Apr 15, 1:43 AM CDTTornado WarningSGFVernon62 min
Apr 15, 1:50 AM CDTTornado WarningSGFPolk65 min
Apr 15, 2:17 AM CDTTornado WarningSGFCedar, St. Clair63 min
Apr 15, 3:03 AM CDTTornado WarningSGFHickory62 min
Apr 15, 3:39 AM CDTTornado WarningSGFCamden, Dallas66 min
Apr 15, 3:57 AM CDTTornado WarningSGFLaclede63 min
Apr 15, 4:28 AM CDTTornado WarningSGFPulaski62 min
Apr 15, 4:57 AM CDTTornado WarningSGFHickory, Polk, St. Clair63 min
Apr 15, 5:31 AM CDTSevere Thunderstorm WarningSGFDallas34 min
Apr 15, 5:45 AM CDTSevere Thunderstorm WarningSGFLaclede50 min
Apr 15, 6:12 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas63 min
Apr 15, 6:39 AM CDTSevere Thunderstorm WarningSGFDent51 min
Apr 15, 12:19 PM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Apr 15, 1:34 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan66 min
Apr 15, 1:55 PM CDTTornado WarningSGFCamden, Morgan65 min
Apr 15, 2:15 PM CDTSevere Thunderstorm WarningSGFMiller65 min
Apr 15, 2:44 PM CDTSevere Thunderstorm WarningSGFMaries51 min
Apr 15, 3:44 PM CDTSevere Thunderstorm WarningSGFMaries46 min
Apr 15, 5:56 PM CDTSevere Thunderstorm WarningSGFLaclede49 min
Apr 15, 6:07 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon63 min
Apr 15, 6:11 PM CDTSevere Thunderstorm WarningSGFPulaski64 min

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.